Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 85, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Dec 26, 2018, 2:15 PM CST for Comanche County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 26, 2018, 2:15 PM CST (20:15 UTC)
- Expired
- Dec 26, 2018, 5:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Comanche County, OK
The radar
The Altus AFB radar (KFDR), 60 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 3:00 PM CST | FLASH FLOOD | Lawton, OK | ROADS IMPASSABLE BETWEEN 38TH AND 52ND ON BISHOP ROAD |
| Dec 26, 3:11 PM CST | FLOOD | Lawton, OK | VEHICLES STRANDED ON EAST GORE BLVD WEST OF FLOWER MOUND RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 175 kt
- 0-1 km storm-relative helicity
- 1665 m²/s²
- 0-3 km storm-relative helicity
- 1650 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432 WGUS54 KOUN 262015 FFWOUN OKC031-262315- /O.NEW.KOUN.FF.W.0085.181226T2015Z-181226T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 215 PM CST WED DEC 26 2018 The National Weather Service in Norman has issued a * Flash Flood Warning for... Central Comanche County in southwestern Oklahoma... * Until 515 PM CST. * At 214 PM CST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen and an additional one to two inches of rain is likely. Flash flooding is occurring or is imminent. * Some locations that will experience flooding include... Lawton, Geronimo, Medicine Park and eastern Fort Sill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3468 9825 3447 9838 3448 9858 3474 9849 $$ 30
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 11:38 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 26, 11:38 AM CST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Norman OK 1138 AM CST Wed Dec 26 2018 .AVIATION... 18Z TAFs...Areas of rain with embedded thunder will impact most sites for the rest of the afternoon. A more significant line of thunderstorms may impact the terminals this evening, with the most likely impacted terminals being SPS, LAW, OUN, and OKC. Included thunder at CSM and PNC as well, although chances are comparatively lower. Conditions should quickly clear out by midnight for most sites, with improvements to both ceilings and visibilities. Expect a wind shift to move across the area tomorrow morning, shifting winds from the south to a northwesterly direction. PW && .PREV DISCUSSION... /issued 539 AM CST Wed Dec 26 2018/ AVIATION... TAFs 2612/2712... Scattered showers a few thunderstorms have developed over western north Texas and southwest Oklahoma during the past hour. Showers and storms are expected to become more numerous and move north and east through the morning. Meanwhile, fog will lower visibility to around 1 mile across northwest Oklahoma through the morning with some improvement through the afternoon. Elsewhere, mainly IFR ceilings are expected over the next 12 hours at most TAF sites with some improvement to MVFR ceilings in and around thunderstorms. During the evening, showers and storms will gradually end from west to east with mainly VFR conditions. PREV DISCUSSION... /issued 319 AM CST Wed Dec 26 2018/ DISCUSSION... Scattered showers and perhaps a few elevated storms will continue to develop through sunrise. It appears a better concentration of showers will be across northern Oklahoma, along and near an area of better convergence and moisture gradient. There may be a 2-3 hour lull in precipitation around sunrise, but lift will continue to increase as a strong trough approaches. This will also increase the chances of mainly elevated storms and the potential for heavy rainfall. How much near surface instability if any is somewhat questionable for this afternoon/early evening. At this point will go more with the solution of mainly elevated storms and areas of heavy rainfall. Later today and this evening, as cold mid level temperatures overspread the area, enough CAPE will be available for the risk of hail, mainly across the western half/third of the forecast area. The upper low/trough will lift north of the southern Plains early Thursday. This will bring a quick end to shower and thunderstorm chances as drier air is advected into the region. Will continue to keep slight/chance POPs for mainly light snow late Friday into Saturday. At this time, it appears any snow accumulation will be light. Another system may influence our weather late in the weekend into early next week. For now will mention a slight chance of a cold rain and or rain/snow mix across mainly the southeast part of Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 60 45 54 28 / 100 100 0 0 Hobart OK 61 40 51 25 / 100 60 0 0 Wichita Falls TX 63 46 57 31 / 100 90 0 0 Gage OK 59 34 45 19 / 90 50 0 0 Ponca City OK 59 45 55 24 / 90 100 10 0 Durant OK 63 50 63 34 / 80 100 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/23/08
Hazardous weather outlook, Dec 26, 11:23 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1123 AM CST Wed Dec 26 2018 OKZ004>048-050>052-TXZ083>090-271730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1123 AM CST Wed Dec 26 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Strong to severe storms are possible across portions of western, central, and southern Oklahoma, and all of western north Texas this afternoon and evening. Location... The Slight Risk is along and south of a line from Hollis and Mangum, to Lawton and Duncan, to Ardmore and Durant Oklahoma. This includes all of western north Texas. A Marginal Risk is north of the slight risk and south of a line from Woodward and Kingfisher, to Guthrie and Chandler Oklahoma. This includes the Oklahoma City Metro, Clinton, and Ada. Timing... The most likely time for severe storms will be from 2 pm to Midnight, but some strong to marginally severe storms are possible through early afternoon. Impacts... Hail up to the size of quarters. Wind gusts up to 60 mph. There is a low potential for a tornado across portions of north Texas with a very low tornado potential further north across southern and central Oklahoma. Locally heavy rainfall and flooding. Discussion... Showers and thunderstorms will continue to move across the area through tonight. Some of the storms through early this afternoon could become strong to marginally severe with gusty winds, small hail, and heavy rain the main concerns. The highest potential for severe storms will be later this afternoon and this evening across the risk areas. A squall line could develop and move across the area during this time. Hail and strong winds will be the main concerns. However, a tornado or two can not be ruled out. The potential for severe storms will decrease overnight but thunderstorms will remain possible through early Thursday morning. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations this afternoon and evening. .Heavy Rain... Locally heavy rainfall will also be a concern across portions of Oklahoma and north Texas through early Thursday morning. Flooding could occur in some of these locations, especially in poorly drained low-lying areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Winter Weather... There is a chance of light snow across most of Oklahoma, and western north Texas early Saturday morning through Saturday evening. Some locations across western and northwestern Oklahoma could receive one to two inches of snowfall accumulation. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Dec 26, 9:56 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
956 AM CST WED DEC 26 2018
OKZ027-039-044-045-TXZ090-261645-
Grady OK-Cotton OK-Stephens OK-Jefferson OK-Clay TX-
956 AM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR south central Grady...
northeastern Cotton...Stephens...Jefferson and eastern Clay Counties
Until 1045 AM CST....
AT 951 AM CST, strong thunderstorms were along a line extending from
4 miles north of Corum to 5 miles south of Hastings to 5 miles
northwest of Bellevue, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3357 9817 3408 9818 3446 9821 3451 9817
3451 9814 3454 9814 3485 9786 3460 9766
3406 9760 3386 9784 3385 9787 3389 9798
3374 9798
TIME...MOT...LOC 1551Z 207DEG 42KT 3442 9808 3415 9809 3368 9809
30Special weather statement, Dec 26, 10:35 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1035 AM CST WED DEC 26 2018 OKZ044-TXZ086-089-261700- Cotton OK-Wichita TX-Archer TX- 1035 AM CST WED DEC 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Cotton...central Wichita and northwestern Archer Counties Until 1100 AM CST.... AT 1031 AM CST, a strong thunderstorm was located near Holliday, moving north at 50 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... LAT...LON 3374 9888 3413 9875 3415 9838 3372 9861 TIME...MOT...LOC 1631Z 202DEG 44KT 3381 9873 30
Special weather statement, Dec 26, 11:06 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1106 AM CST WED DEC 26 2018
OKZ037-038-044-TXZ086-089-090-261745-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-Archer TX-
1106 AM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
southern Comanche...northwestern Clay...Wichita and Archer Counties
Until 1145 AM CST....
AT 1102 AM CST, strong thunderstorms were along a line extending from
near Burkburnett to 7 miles northeast of Megargel, moving north at 45
MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3351 9895 3360 9896 3464 9874 3466 9815
3405 9817 3342 9867
TIME...MOT...LOC 1702Z 202DEG 39KT 3411 9856 3353 9884
30Special weather statement, Dec 26, 12:23 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 PM CST WED DEC 26 2018
OKZ037-038-044-TXZ086-088>090-261915-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-Archer TX-
Baylor TX-
1223 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
Comanche...northwestern Clay...Wichita...Archer and eastern Baylor
Counties Until 115 PM CST....
AT 1219 PM CST, strong thunderstorms were along a line extending from
3 miles east of Loveland to 4 miles southwest of Burkburnett to 3
miles south of Mankins to 6 miles southwest of Megargel, moving
northeast at 40 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3384 9898 3384 9895 3388 9895 3400 9889
3476 9872 3482 9812 3343 9847 3340 9920
TIME...MOT...LOC 1819Z 202DEG 36KT 3432 9871 3405 9863 3373 9880 3340
9903
30The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 7:51 AM CST | Special Weather Statement | OUN | Comanche | 24 min |
| Dec 26, 9:56 AM CST | Special Weather Statement | OUN | Jefferson, Stephens | 49 min |
| Dec 26, 11:06 AM CST | Special Weather Statement | OUN | Cotton | 39 min |
| Dec 26, 12:23 PM CST | Special Weather Statement | OUN | Comanche, Cotton | 52 min |
| Dec 26, 12:58 PM CST | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 3 hr |
| Dec 26, 1:31 PM CST | River Flood Warning | OUN | Jefferson | 37 hr |
| Dec 26, 1:33 PM CST | River Flood Warning | OUN | Cotton | 68 hr |
| Dec 26, 1:34 PM CST | River Flood Warning | OUN | Comanche, Cotton | 4 days |
| Dec 26, 2:10 PM CST | Areal Flood Advisory | OUN | Caddo, Comanche, Grady | 3 hr |
| Dec 26, 2:41 PM CST | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Dec 26, 2:47 PM CST | Flash Flood Warning | OUN | Cotton, Tillman | 3 hr |
| Dec 26, 3:10 PM CST | Flash Flood Warning | OUN | Caddo, Comanche, Grady | 3 hr |
| Dec 26, 3:39 PM CST | Areal Flood Advisory | OUN | Cleveland, McClain | 3 hr |
| Dec 26, 4:36 PM CST | Special Weather Statement | OUN | Carter, Johnston, Love, Marshall, Murray, Pontotoc | 39 min |
| Dec 26, 5:00 PM CST | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 45 min |
| Dec 26, 5:40 PM CST | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon, Jackson, Kiowa, Roger Mills and 2 more | 50 min |
| Dec 26, 5:53 PM CST | Special Weather Statement | OUN | Hughes, Pontotoc, Seminole | 37 min |
| Dec 26, 5:55 PM CST | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 50 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.